Connecticut, 2004

Hail and Damaging Wind in Connecticut, July 17, 2004

July 17, 2004 · NWS BOX · 2 events in 1 county or zone

Severe thunderstorms downed large trees in Marlborough and Glastonbury. Nickel sized hail was also reported in Glastonbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms downed large trees in Marlborough and Glastonbury. Nickel sized hail was also reported in Glastonbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 3:15 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT SAT JUL 17 2004

...1 TO 2 INCHES OF RAIN WITH LOCALLY UP TO 3 INCH AMOUNTS EXPECTED
SUNDAY NIGHT...

.SHORT TERM (TONIGHT THROUGH MONDAY 12Z)...
A WEAK BOUNDARY COMBINED WITH WEAKLY CAPPED ATMOSPHERE HAS ALLOWED
SCATTERED SHOWERS TO DEVELOP. INSTABILITY PARAMETERS SUPPORT THE
CHANCE OF THUNDER AS WELL...BUT VERY WEAK WINDS ALOFT SO I AM NOT
EXPECTING ANY SEVERE WEATHER. EVEN THOUGH THIS ACTIVITY SHOULD
DIMINISH WITH THE LOSS OF DAYTIME HEATING...WEAK WARM ADVECTION MAY
ALLOW FOR MORE WIDELY SCATTERED SHOWERS TO DEVELOP OVERNIGHT SO WILL
KEEP IN A LOW POP THROUGH THE OVERNIGHT HOURS.

ON SUNDAY...AN UNUSUALLY DEEP UPPER LEVEL DISTURBANCE FOR THIS TIME
OF YEAR WILL DROP DOWN INTO PENNSYLVANIA. THIS WILL INDUCE
CYCLOGENESIS ALONG THE MID ATLANTIC COAST. A WEAKLY CAPPED ATMOSPHERE
MAY ALLOW FOR MORE WIDELY SCATTERED SHOWERS TO DEVELOP DURING THE
AFTERNOON OVER THE INTERIOR. HOWEVER...THE MAIN STORY WILL BE A
SOAKING RAIN THAT WILL BE WORKING ITS WAY NORTHWARD TOWARDS THE
MASSACHUSETTS TURNPIKE AROUND SUNSET. OTHERWISE...HIGHS SHOULD STILL
MAKE IT INTO THE LOWER 80S ACROSS THE INTERIOR. ALONG THE IMMEDIATE
COAST INCLUDING BOSTON...HIGHS MAY SOAR INTO THE MID 70S A FEW HOURS
AFTER SUNRISE ONLY TO FALL INTO THE UPPER 60S AS A STIFF EAST WIND
BEGINS TO KICK IN OFF THE OCEAN.

SUNDAY NIGHT EXPECT WIND SWEPT RAIN ACROSS THE ENTIRE REGION AND
WILL BE GOING WITH A 100 POP. THIS WILL BE CAUSED BY AN ANOMOLYS JULY
LOW PRESSURE SYSTEM TRACKING UP THE NEW ENGLAND COAST.  ALL THE
MODELS HAVE BASICALLY COME INTO AGREEMENT ON THIS...ALTHOUGH THERE
ARE STILL DIFFERENCES ON TIMING. A GOOD 1 TO 2 INCHES OF RAIN ARE
EXPECTED WITH LOCALLY UP TO 3 INCH AMOUNTS.
&&

.LONG TERM (MON THRU SAT)...
NOT VERY JULY LIKE NOW IS THIS PATTERN?  REMARKABLE PATTERN
ESTABLISHING ITSELF THRU DAY 7 AND BEYOND.  WEAKNESS CLEARLY REMAINS
ANCHORED JUST INLAND OF THE EASTERN SEA BOARD.

ON MON...COASTAL STORM AND ASSOCIATED UPPER LEVEL SUPPORT RIDE NE
ACRS CWA MON.  GRADIENT SHOULD RELAX MON AFTERNOON WITH SHOWERS
GRADUALLY DIMINISHING BY LATE IN THE DAY.  MDL CONSENSUS SUGGESTS
HEAVIEST RAINS SHOULD BE EXITING NE MA/SRN NH 12-15Z.

TUE THROUGH THU WILL FEATURE UPPER TROF REMAININGS ANCHORED IN VNCTY
WITH WITH SMALL DISTURBANCES MOVING SW TO NE ATOP MOIST AIRMASS.
APPEARS PM SHWRS/TSTMS TO PREVAIL TUE...WED AND THU.  GIVEN
COOL TEMPS ALOFT - LCLY HVY DOWNPOURS AND SMALL HAILERS SEEM LIKELY.

IN THE FRI THRU SUN AND BEYOND TIME FRAME...GFS SENDING STRONG
SIGNALES TO VERY WET PATTERN AS COLD FRONT APPROACHING FROM THE WEST
LATE IN THE WEEK GETS HUNG UP IN THE UPPER LVL FLOW.  EVOLUTION INTO
DAY 7-10 IS FOR UPR FLOW TO AMPLIFY DRAMATICALLY AS N ATLANTIC RIDGE
STRENGHTENS. BIG RAINS POSSIBLE WITH THIS TYPE OF PATTERN BUT WHERE
SYS BECOMES STATIONARY PRESENTS LARGEST UNCERTAINTY.
&&

.AVIATION...
SCATTERED TO BROKEN AFTERNOON CUMULUS BETWEEN 3 AND 6 THOUSAND FEET
SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING THIS EVENING. THE
SAME SHOULD TAKE PLACE WITH THE ISOLATED CONVECTION THAT IS
OCCURRING. OTHERWISE...WARM ADVECTION MAY PRODUCE SOME BROKEN 8 TO 12
THOUSAND FOOT CEILINGS LATE TO NIGHT WITH EVEN AN ISOLATED RAIN
SHOWER.
&&

.MARINE...
EXPECT WINDS TO INCREASE SUNDAY NIGHT AS AN UNUSUAL STORM FOR JULY
TRACKS NORTHWARD INTO NEW ENGLAND. DEPENDING ON THE EXACT TRACK WILL
DETERMINE WHEN SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR. AT THIS
TIME...THERE LOOKS TO BE A 3 TO 6 HOUR PERIOD SUNDAY NIGHT WHERE
WINDS MAY GUST TO 30 KNOTS.

AS SFC LOW TRACKS NE FLOW WILL DIMINISH AND RETURN TO A MOIST SRLY
REGIME.  EXPECT PTCHY LATE NIGHT/EARLY AM FOG OVER LARGE AREAS OF
THE COASTAL WATERS MON NIGHT THROUGH THU.  SCT RW/TRW MAY WORK INTO
BOS HARBOR/NARR BAY TUE - EXPANDING EWRD EACH DAY.

&&

.HYDRO...
ALL MODELS ARE DEPICTING A GOOD 1 TO 2 INCHES OF RAIN SUNDAY NIGHT...
WITH LOCALLY UP TO 3 INCH AMOUNTS. HOWEVER...FLASH FLOOD GUIDANCE
VALUES ARE WELL ABOVE THIS SO AT THIS TIME FLOODING IS NOT EXPECTED.
HOWEVER...THERE PROBABLY WILL BE AREAS OF POOR DRAINAGE STREET
FLOODING PARTICULARLY IN THE URBAN CENTERS.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE....NONE.

SHORT TERM...FRANK
LONG TERM...DRV
Hazardous weather outlook, Jul 17, 4:50 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
550 AM EDT SAT JUL 17 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-180945-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
550 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING...ALONG WITH THE ATTENDANT RISK OF LIGHTNING...ACROSS
SOUTHERN NEW HAMPSHIRE AND WESTERN MASSACHUSETTS.  ELSEWHERE ACROSS
SOUTHERN NEW ENGLAND NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
A SUMMERTIME TYPE NOR-EASTER WILL APPROACH THE REGION SUNDAY
AFTERNOON FROM THE MID ATLANTIC STATES.  RAIN...HEAVY AT TIMES...
LOOKS TO BE THE MAIN HAZARD AT THIS TIME SUNDAY NIGHT INTO EARLY
MONDAY. THE HEAVIEST RAIN AT THIS TIME...LOOKS LIKE IT WILL
FALL OVER CENTRAL MASSACHUSETTS AND RHODE ISLAND AND EASTWARD.

ON THE COASTAL WATERS WINDS AND SEAS WILL INCREASE SUNDAY
NIGHT CAUSING SMALL CRAFT ADVISORIES TO BE POSTED. THE STORM AND
ASSOCIATED HAZARDS WILL HEAD NORTH TOWARD SOUTHERN QUEBEC MONDAY
NIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR FRIDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

KAB

In the hours before

Special weather statement, Jul 17, 12:17 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EDT SAT JUL 17 2004

MAZ013-017-171800-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-
117 PM EDT SAT JUL 17 2004

...A STRONG THUNDERSTORM IN BRISTOL COUNTY...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA HAIL AND 40 MPH WIND GUSTS AROUND 40
MPH JUST NORTHWEST ATTLEBOROUGH...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...NORTON AND MANSFIELD BY 130 PM EDT...
6 MILES NORTH OF TAUNTON BY 140 PM EDT...EASTON AND RAYNHAM BY 150 PM
EDT.

FRANK
Special weather statement, Jul 17, 12:17 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EDT SAT JUL 17 2004

MAZ013-017-171800-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-
117 PM EDT SAT JUL 17 2004

...A STRONG THUNDERSTORM IN BRISTOL COUNTY...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA HAIL AND 40 MPH WIND GUSTS JUST
NORTHWEST OF ATTLEBOROUGH...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...NORTON AND MANSFIELD BY 130 PM EDT...
6 MILES NORTH OF TAUNTON BY 140 PM EDT...EASTON AND RAYNHAM BY 150 PM
EDT.

FRANK
Special weather statement, Jul 17, 1:23 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
223 PM EDT SAT JUL 17 2004

MAZ018-019-171915-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
223 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORM OVER PLYMOUTH COUNTY...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 4 MILES SOUTHWEST OF HALIFAX...OR
ABOUT 9 MILES EAST OF TAUNTON...MOVING EAST AT 10 MPH. THE
THUNDERSTORM ALSO MAY CONTAIN 40 MPH WIND GUSTS.

THE THUNDERSTORM WILL BE NEAR...HALIFAX BY 230 PM EDT...PLYMPTON BY
250 PM EDT...KINGSTON BY 320 PM EDT.

FRANK
Special weather statement, Jul 17, 2:08 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
308 PM EDT SAT JUL 17 2004

MAZ018-019-172000-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
308 PM EDT SAT JUL 17 2004

...ANOTHER STRONG THUNDERSTORM HAS DEVELOPED IN PLYMOUTH COUNTY...

AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA SIZE HAIL 4 MILES SOUTH OF
PLYMPTON...OR ABOUT 10 MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT
15 MPH. THE STORM MAY ALSO PRODUCE WIND GUSTS TO 45 MPH.

THE THUNDERSTORM WILL BE NEAR...CARVER BY 320 PM EDT...PLYMOUTH AND 7
MILES SOUTH OF KINGSTON BY 330 PM EDT.

FRANK
Special weather statement, Jul 17, 5:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
605 PM EDT SAT JUL 17 2004

CTZ002-003-MAZ011-172230-
EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT-
605 PM EDT SAT JUL 17 2004

AT 603 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER ENFIELD...OR ABOUT 5 MILES EAST OF WINDSOR
LOCKS...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...SOMERS AND ELLINGTON BY 620 PM EDT...
STAFFORD SPRINGS AND TOLLAND BY 630 PM EDT.

FIELD/VALLIER-TALBOT

The radar

The Brookhaven radar (KOKX), 92 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 17, 5:45 PM EST to 5:55 PM EST
Where
Hartford County, Marlborough
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.633, -72.450

Hail, Hartford

When
July 17, 5:55 PM EST
Where
Hartford County, Glastonbury
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.717, -72.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416252, 5416253.